Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 15, NWS Kansas City, MO

November 18, 20207 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Nov 18, 2020, 1:57 AM CST for 7 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 1:57 AM CST (07:57 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS73 KEAX 180757
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
157 AM CST Wed Nov 18 2020

KSZ025-057-060-102>105-182100-
/O.NEW.KEAX.WI.Y.0015.201118T1500Z-201119T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
and Lenexa
157 AM CST Wed Nov 18 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Atchison KS, Miami, Linn KS, Doniphan, Leavenworth, 
  Wyandotte and Johnson KS Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
918 
WWUS73 KEAX 182034
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
234 PM CST Wed Nov 18 2020

KSZ057-060-105-190015-
/O.NEW.KEAX.WI.Y.0016.201119T1200Z-201120T0000Z/
/O.CON.KEAX.WI.Y.0015.000000T0000Z-201119T0000Z/
Miami-Linn KS-Johnson KS-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Overland Park, Stanley, Olathe, Shawnee, 
and Lenexa
234 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

* WHAT...For the first Wind Advisory, south winds 15 to 25 mph 
  with gusts up to 45 mph. For the second Wind Advisory, 
  southwest winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Miami, Linn KS and Johnson KS Counties.

* WHEN...For the first Wind Advisory, until 6 PM CST this 
  evening. For the second Wind Advisory, from 6 AM to 6 PM CST 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MOZ037>040-043>046-053-054-190015-
/O.NEW.KEAX.WI.Y.0016.201119T1200Z-201120T0000Z/
Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-Cooper-
Bates-Henry-
Including the cities of Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, 
New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, 
Clinton, and Windsor
234 PM CST Wed Nov 18 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Jackson, Lafayette, Saline, Howard, Cass, Johnson MO, 
  Pettis, Cooper, Bates and Henry Counties.

* WHEN...From 6 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ025-102>104-190000-
/O.CON.KEAX.WI.Y.0015.000000T0000Z-201119T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
and Kansas City Kansas
234 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Atchison KS, Miami, Linn KS, Doniphan, Leavenworth, 
  Wyandotte and Johnson KS Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Pesel
864 
WWUS73 KEAX 190001
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
601 PM CST Wed Nov 18 2020

KSZ057-060-105-190815-
/O.EXP.KEAX.WI.Y.0015.000000T0000Z-201119T0000Z/
/O.CON.KEAX.WI.Y.0016.201119T1200Z-201120T0000Z/
Miami-Linn KS-Johnson KS-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Overland Park, Stanley, Olathe, Shawnee, 
and Lenexa
601 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Linn KS, Miami and Johnson KS Counties.

* WHEN...From 6 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ025-102>104-190115-
/O.EXP.KEAX.WI.Y.0015.000000T0000Z-201119T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
and Kansas City Kansas
601 PM CST Wed Nov 18 2020

...WIND ADVISORY HAS EXPIRED...

Winds have weakened below advisory criteria this evening but will
increase again tomorrow morning.

$$

MOZ037>040-043>046-053-054-190815-
/O.CON.KEAX.WI.Y.0016.201119T1200Z-201120T0000Z/
Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-Cooper-
Bates-Henry-
Including the cities of Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, 
New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, 
Clinton, and Windsor
601 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Johnson MO, Jackson, Cass, Saline, Lafayette, Bates, 
  Pettis, Cooper, Howard and Henry Counties.

* WHEN...From 6 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:39 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 17, 10:39 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1039 PM CST Tue Nov 17 2020

.Discussion...
Issued at 235 PM CST TUE NOV 17 2020

Key Messages:
-Above normals temps and dry weather for the weak.
-Chance for gusting winds on Wednesday, with southerly gusts up
 to 35-40mph possible.

...Short Term...(21Z Today through Wednesday)

An area of surface high pressure has developed over NE Missouri/SE
Iowa behind the backdoor cold front that moved through the
forecast area this morning. This has helped knock down our
afternoon highs to be more seasonably representative in the 50s,
while also keeping winds at bay and under 15mph. As this surface
pressure treks off to the east, strong southerly mid-level flow
will build over the Great Plains this evening. This will lead to
winds gradually picking up over Kansas and slowly progressing
farther east into Missouri. Overnight lows will be a touch warmer
in the upper 30/lower 40s with unseasonably warm afternoon temps
returning by Wednesday with highs in the 60s.

The strong mid-level flow will continue to build through Wednesday
morning, positioning itself over eastern Kansas and much of Missouri
and Iowa.  Once the morning inversion deteriorates, we can expect
winds to mix down to the surface giving us sustained winds from the
south between 15-20mph with gusts upwards of 40mph through the late
morning and afternoon. Due to the gusting winds and dry
conditions, there will be an elevated fire weather risk on
Wednesday. One potential relieving factor to consider to this risk
will be the WAA from this strong mid-level jet, helping increase
dew points and keeping RH values above fire criteria thresholds.

...Long Term...(Thursday through the weekend)

The mid-level jet will continue to pump our region with warmer air
as upper lever ridging will dominate the central CONUS by the later
half of the week. This will keep our temps above the seasonal
climate average with a few days seeing 70 degree highs. As our
region is under this ridge, conditions are expected to remain dry
with climbing dew points until Saturday. Thus ridge will push off
to the east over the eastern CONUS, placing our forecast area in
the leeward side of an upper level trough. This trough will push
through a cold front Saturday night, giving our forecast area a
good chance to see widespread rainfall overnight Saturday into
Sunday morning. As of the last few models runs, we have a
favorable dynamic setup with strong upper level and mid-level
support for this frontal passage. Temps are expected to stay above
freezing during this event, keeping all precip as liquid rainfall
for our region specifically. QPF values of 1-2" are possible,
though higher localized amounts are possible if a few embedded
elevated storms develop.

After this cold front passes through to the, we can expect a return
to normal November conditions with high in the 40s and morning lows
back to below freezing in the upper 30s/lower 20s.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1039 PM CST TUE NOV 17 2020

Main issue for aviators will be for LLWS thru 14Z with winds at
1kft around 55kts. LLWS will subside around 14Z as surface winds
out of the SSE btn 10-15kts overnight shift to the south and
increase to 20-25kts with gusts to around 35kts . Otrw...conds
will remain VFR with just a few ocnl high clouds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...73
Hazardous weather outlook, Nov 17, 5:02 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CST Tue Nov 17 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CST Tue Nov 17 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Gusty winds to 40 mph and dry conditions will lead to elevated fire
 weather concerns over eastern KS and western MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:55 AM CSTRed Flag WarningEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more16 hr
Nov 18, 2:34 PM CSTWind AdvisoryEAXJohnson, Linn, Miami25 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.